Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2019, 8:45 AM CDT for 4 counties in Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 8:45 AM CDT (13:45 UTC)
- Expired
- Jul 18, 2019, 9:13 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:45 AM CDT | TSTM WND DMG | 1 Ne Iowa Falls, IA | MANY WHOLE TREES DOWN EITHER SNAPPED OR UPROOTED ALONG WITH SEVERAL SMALLER LIMBS DOWN THROUGHOUT TOWN. SOME ROADS BLOCKED FROM DOWNED TREES. LOCAL COLLEGE WITHOUT POWER. PENNY HAIL ALSO OCCURRED. |
| Jul 18, 8:45 AM CDT | HAIL 1 | Iowa Falls, IA | PEA HAIL BEGAN AT 841 AM AND GREW TO NICKEL TO QUARTER AT 845 AM. |
| Jul 18, 8:47 AM CDT | TSTM WND DMG | Iowa Falls, IA | TRAINED SPOTTER REPORTED NUMEROUS INSTANCES OF MEDIUM TO LARGE TREE BRANCHES DOWN WHILE DRIVING AROUND TOWN, INCLUDING ESTIMATED 12 INCH DIAMETER BRANCHES. ALSO REPORTED POWER OUT IN PARTS OF TOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
773
WUUS53 KDMX 181345
SVRDMX
IAC023-069-075-083-181430-
/O.NEW.KDMX.SV.W.0147.190718T1345Z-190718T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
845 AM CDT Thu Jul 18 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Hardin County in central Iowa...
Southeastern Franklin County in north central Iowa...
Northwestern Grundy County in central Iowa...
Southwestern Butler County in north central Iowa...
* Until 930 AM CDT.
* At 844 AM CDT, a severe thunderstorm was located near Iowa Falls,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Iowa Falls, Allison, Parkersburg, Ackley, Aplington, Dumont,
Geneva, Bristow, Bradford, Hansell, Aredale, Owasa, Iowa Falls
Municipal Airport, Allison Municipal Airport and Ackley Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4240 9322 4254 9336 4291 9298 4262 9261
TIME...MOT...LOC 1344Z 230DEG 33KT 4257 9319
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
510 WWUS53 KDMX 181401 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 901 AM CDT Thu Jul 18 2019 IAC023-069-075-083-181430- /O.CON.KDMX.SV.W.0147.000000T0000Z-190718T1430Z/ Hardin IA-Franklin IA-Grundy IA-Butler IA- 901 AM CDT Thu Jul 18 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHEASTERN HARDIN...SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY AND SOUTHWESTERN BUTLER COUNTIES... At 901 AM CDT, a severe thunderstorm was located near Ackley, or 13 miles southeast of Hampton, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Allison, Parkersburg, Ackley, Aplington, Dumont, Bristow, Allison Municipal Airport and Ackley Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4244 9312 4256 9323 4284 9290 4262 9261 TIME...MOT...LOC 1401Z 247DEG 30KT 4261 9301 HAIL...0.75IN WIND...60MPH $$ Donavon
555
WWUS53 KDMX 181413
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
913 AM CDT Thu Jul 18 2019
IAC023-069-075-083-181423-
/O.CAN.KDMX.SV.W.0147.000000T0000Z-190718T1430Z/
Hardin IA-Franklin IA-Grundy IA-Butler IA-
913 AM CDT Thu Jul 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN...
SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY AND SOUTHWESTERN BUTLER
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
LAT...LON 4244 9312 4256 9323 4284 9290 4262 9261
TIME...MOT...LOC 1411Z 230DEG 33KT 4268 9290
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:53 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 5:53 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 553 AM CDT Thu Jul 18 2019 .DISCUSSION.../Today through Wednesday/ Issued at 330 AM CDT Thu Jul 18 2019 Iowa continues to be on the southern fringe of the westerlies with overnight convection passing through northern Iowa. These storms started on the nose of a 40-50kt low level jet late last evening and have trended east northeast overnight. These storms will persist into mid morning with some movement being forced by cooler outflow. Rainfall rates early this morning have been on the order of 1-2 inches per hours and this will likely persist through sunrise or shortly thereafter. However, the bulk of the convection is expected to remain northeast and east of the area during this time grazing areas near Waterloo and will continue the Flash flood watch through 12Z. Some additional isolated thunderstorms remain possible into central Iowa this morning along the axis of the low level jet as well. Thereafter, confidence remains low on convective evolution during the day although low level focus is expected to slide into southern Minnesota by afternoon leaving most of Iowa in the warm sector. Temperatures will climb into the 90s through central Iowa and with dewpoints in the mid to upper 70s as the thermal ridge in the Plains moves into the state. Heat index values are expected to be from 100 to 110 this afternoon with a few higher readings where moisture pools the most. With the boundary north of the state tonight, the best threat of storms will be north of Iowa where low level convergence is maximized at the edge of the cap. Friday is likely to be a repeat of today with the thermal ridge remaining in place although the surface front in Minnesota will edge ever closer to the state. No changes to heat headlines will occur at this time. This front is forecast to produce changes into this weekend as it crosses the state. By Friday night, some convection is expected late near the far north as a weak shortwave passes across the upper Midwest. Heavy rainfall is anticipated just north of the border where strong moisture transport intercepts the low level boundary. The southward moving boundary will pass into Iowa on Saturday ending the heat threat across the north by midday if not sooner. By the evening, the boundary should be near the center of the state along Highway 30. PWATS will be from 1.5-2.0 inches in central Iowa with strong flow into the boundary Saturday evening and into the overnight. Sustained forcing during this time should help convection continue overnight with slow system movement. Heavy rainfall is anticipated late Saturday with some locally heavy precipitation totals. Cooler air and quiet weather is then forecast to sweep into the state on Sunday. With upper flow becoming northwest to north into early next week, temperatures at or below normal are expected with lower dewpoints as airmasses will be originating north and west of Iowa. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 553 AM CDT Thu Jul 18 2019 Scattered thunderstorms this morning will dissipate with little precipitation for the remainder of the forecast period. Widespread VFR conditions are expected for the entire timeframe with the only exception in and around thunderstorms this morning where MVFR to IFR ceilings and visibilities will exist. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT Saturday for IAZ044>050- 057>062-070>075-081>086-092>097. Heat Advisory from 1 PM this afternoon to 7 PM CDT Saturday for IAZ004>007-015>017. Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-017- 027-028-039. Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT Saturday for IAZ023>028-033>039. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Jul 18, 7:03 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 703 AM CDT Thu Jul 18 2019 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-191215- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 703 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms are expected this morning. An Excessive Heat Warning is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return Saturday into Sunday. The severe weather threat appears low at this time; however, locally heavy rainfall appears likely. An Excessive Heat Warning continues in effect for the area Friday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-191215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 703 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected this morning and again this evening. Any severe weather would be isolated with the main threat from large hail. Locally heavy rainfall is also possible. A Heat Advisory is in effect for the area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return late Friday into Saturday night. The threat of severe weather will be low; however, heavy rainfall is possible. A Heat Advisory is in effect for the area Friday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Cogil/Ansorge
In the hours before
Special weather statement, Jul 18, 7:01 AM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Des Moines IA 701 AM CDT Thu Jul 18 2019 IAZ035-036-181215- Hamilton IA-Webster IA- 701 AM CDT Thu Jul 18 2019 ...Small hail and gusty winds possible... At 701 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Webster City, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Webster City, Stratford, Stanhope, Kamrar, Brushy Creek St Recreation Area and Webster City Municipal Airport. LAT...LON 4228 9399 4242 9400 4245 9371 4227 9370 TIME...MOT...LOC 1201Z 265DEG 34KT 4234 9389 Ansorge
Special weather statement, Jul 18, 7:29 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 AM CDT Thu Jul 18 2019
IAZ036-181245-
Hamilton IA-
729 AM CDT Thu Jul 18 2019
...Small hail and gusty winds possible...
At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 9 miles southeast of Webster City, moving east at
40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jewell Junction, Ellsworth, Williams, Blairsburg and Kamrar.
LAT...LON 4233 9346 4232 9346 4229 9373 4242 9379
4253 9355
TIME...MOT...LOC 1229Z 255DEG 33KT 4239 9365
AnsorgeLocal storm report, Jul 18, 8:29 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND GST 5 SSE KIMBALLTON 41.56N 95.03W
07/17/2019 M58 MPH AUDUBON IA PUBLIC
PUBLIC RELAYED REPORT FROM PERSONAL WEATHER
STATION OF GUSTS OF 58+ MPH.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 39 min |
| Jul 17, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 47 min |
| Jul 18, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 23 min |
| Jul 18, 7:01 AM CDT | Special Weather Statement | DMX | Hamilton | 14 min |
| Jul 18, 7:29 AM CDT | Special Weather Statement | DMX | Hamilton | 16 min |
| Jul 18, 9:00 AM CDT | Flash Flood Warning | DMX | Franklin, Hardin | 78 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.